Heart failure can my beta blockers be... - British Heart Fou...

British Heart Foundation

20,822 members14,156 posts

Heart failure can my beta blockers be the cause?

shwills
shwills

Hello

I posted recently about beta blockers and breathlessness and extreme exhaustion along with swelling feet

Well now I have had BNP done and it’s elevated and waiting for echo to confirm HF as suspected only at moment but I think it will be confirmed

Utter shock and very upset yesterday but calmer today. My question is I only had the pacemaker put in 8 weeks ago and been taking beta blockers Bisoprolol for 4 weeks and it seems all these extreme conditions have come on since

I have got sinus node disease, super ventricular tachycardia, bracyacardia

A flutter and AF, heart block and 3 ASD’s holes in heart due to 4 failed ablations.

It seems so coincidental that I am having extreme problems now

I know most of these conditions could cause HF but before I had wasn’t great but not like this

Does anyone know if Bisoprolol can cause heart failure, spoke to my GP and he said NO I can’t speak to my consultant I won’t be seeing anyone at my specialist hospital until Oct

Any thoughts would be great

22 Replies
oldestnewest

Bisoprolol is the of the staple drugs that is prescribed for HF & it is very good for your heart. It would be very very unlikely to have caused your HF or any of the other conditions you've mentioned. My guess is you've had these conditions for some time but were not aware of them.

shwills
shwills in reply to Lezzers

Hello Leezers

Thank you I think I just want an explanation for this.

My conditions were getting worse the last couple of months but it was the chronic breathing problems I am having that bought me to my GP and such a shock when HF is suspected

Will be asking for advice when I get firm a answer after the echocardiogram

Lezzers
Lezzers in reply to shwills

Presumably you were having some sort of issues to have been put on bisoprolol?

shwills
shwills in reply to Lezzers

Yes put on beta blockers when I had the pacemaker in 8 weeks ago for AF tachycardia and atrial flutter

Have a heart block and couldn’t take before I had a pacemaker because I have long sinus pauses

Lezzers
Lezzers in reply to shwills

May be simply a case of a change of beta blocker. When my husband was put on a beta blocker years ago, he was only taking it a couple of days but he could hardly walk, struggled to breathe etc so he stopped taking it. 20 years later they put him on a low doseage of bisoprolol and he's had no problems at all. Definately ask the cardiologist to see if you can try an alternative. Have you been referred to a heart nurse?

shwills
shwills in reply to Lezzers

I have never been on beta blockers before because of my heart block so not a change

Not yet on nurse not got firm diagnosis yet waiting for echocardiogram and that will confirm one way or another if it’s HF

You say your husband has had Heart failure for 20 years?

Lezzers
Lezzers in reply to shwills

I meant it may simply be a case of changing the bisoprolol for a different beta blocker. My husband has had HF since at least 2012, he had a massive heart attack & cardiac arrest 21 years ago which left his heart badly damaged which is what has caused the HF.

Hi Shwills

Betablockers block the hormone epinephrine (adrenaline) so our heart beats slower and with lower pressure. That protects our hearts and means that we’re less likely to have a heart attack - not more likely. There are possible side effects - and being tired is one of them.

Sounds like you’re having a rough time. Hope things improve soon. Have you thought about calling the BHF nurses? Take care.

Thank you

I have not phoned the helpline but will this week

Thank you for the information on Bisoprolol

I am just trying to get my head around all this

The others thing I read on one of the posts someone said they have “a touch of heart failure “

Don’t understand this do you not have it or not? Can you through on any light what this means

Thank you

Hi Shwills. I guess there are grades of seriousness or illness and that’s what people might be reflecting. We’re all non medical people on this forum just trying to find a way of expressing our experiences. It is a tough one. Do talk to the BHF nurses and maybe go back to your Doc. Hope things get better for you soon.

Yes I understand

Of course we are here for the same reason and our own way of explaining our situation

Hi swhills,

My brother was diagnosed with hf recently and I found this leaflet from BFF for him.

This explains what hf is - but also, importantly, what it isn’t!!

Hope you find it reassuring.

bhf.org.uk/informationsuppo...

Thank you for this info. ❤️

Hi I am currently on 3.75mg of Bisoprolol and find it a lot better to take them as 1.25mg spread over 3 doses in 24 Hrs. Just seems to work better for me and my MVA. Hope things will improve for you soon.

Hi did the holes in your heart get caused by the ablations?

shwills
shwills in reply to Padayn01

Hi

Yes they are

2 are nothing to worry about

1 is larger and they were going to patch but decided not to

This add could be the cause of the heart failure or a combination of the other heart conditions I have

It’s a risk when you have ablation

When I was first diagnosed with AF I was put on Bisoprol and Warfarin. I felt so ill, exhausted, shortness of breath, basically couldn't function, went on like this for 3 months with visits to doctors and A&E in desperation but the doctors just said it would take time for by body to adjust to taking Bisoprol. Then I was blue lighted into hospital with heart failure! Outcome, my body intolerant to all beta blockers. So it probably wasn't the bisoprol to blame for my HF but my own doctor and hospital doctors for ignoring the fact that Bisoprol wasn't suited to me (nor any other beta blockers as they tried different ones).

Hi - so sorry for your predicament its obviously very complicated and I wouldn't dare comment on it as not medically qualified. However, I'm qualified to say that in my case Bisoprolol led to a lot of problems including breathlessness, weight gain and exercise intolerance so, despite what a lot of Dr's had said when I tried to discuss it, I was obviously intolerant of it. Luckily my EP appears to have carried out a 2nd ablation which appears to have succeeded so far in stopping my PAF attacks (long may it continue) so I'm finally off the Bisoprolol and feeling so much better for it. Still have other issues since ablation which are curtailing exercise but hopefully now off Bisoprolol with all of its complications I may be able to get them focused on and managed.

So it may be worth checking your beta blocker effects with your specialist - some are more prepared than others to consider side effects and intolerances to meds. Hope all works out well for you.

I would read the leaflets that come with your meds, to see if it is a side effect.

I have HF and take Bisoprolol (amongst other meds!) and I take it in the evening as i was feeling exhausted during the day when I took it in the morning. Of course feeling tired is par for the course with HF but 3 yrs on I do feel better than I did when first diagnosed.

Do you have a BHF HF nurse to talk to? I saw mine very regularly in the early stages and she was a great help and reassuring with any concerns I had.

Good luck and keep us posted as to how you are getting on.

Hi FeettheBookworm

I have not had the firm diagnosis yet, BNP elevated just waiting for echocardiogram to confirm. But I think it will be HF my doctor has said suspected HF and with my heart history it probably will be

Trying to get my head around it all, I get extremely tired like going through treacle and of course breathlessness and other things

I want to be as normal as I can, I work 4 days a week and want to carry on in fact I have to as I am on my own, I enjoy my job but do come home and want to just sleep

I have read a bit but reluctant to read to much and certainly not negative.

I am only on BB at present I am hoping when I go onto other meds it will help

I only take 2.5 Bisoprolol at present

Goodness knows what I will be like when this get raised

Having someone to talk to will be really good

Thank you

Milkfairy
MilkfairyHeart Star

Other places to find support is from

Pumping Marvellous and Cardiomyopathy UK.

pumpingmarvellous.org/

cardiomyopathy.org/

You may also like...